Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Topological conjugacy and transitivity for a class of piecewise monotone maps of the interval

Authors: Louis Block and Ethan M. Coven
Journal: Trans. Amer. Math. Soc. 300 (1987), 297-306
MSC: Primary 58F08; Secondary 54H20, 58F20
MathSciNet review: 871677
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We say that a continuous map $ f$ of a compact interval to itself is linear Markov if it is piecewise linear, and the set of all $ {f^k}(x)$, where $ k \geqslant 0$ and $ x$ is an endpoint of a linear piece, is finite. We provide an effective classification, up to topological conjugacy, for linear Markov maps and an effective procedure for determining whether such a map is transitive. We also consider expanding Markov maps, partly to motivate the proof of the more complicated linear Markov case.

References [Enhancements On Off] (What's this?)

  • [BB] W. Byers and A. Boyarsky, Absolutely continuous invariant measures that are maximal, Trans. Amer. Math. Soc. 290 (1985), 303-314. MR 787967 (86j:58064)
  • [BM-1] M. Barge and J. Martin, Chaos, periodicity, and snakeline continua, Trans. Amer. Math. Soc. 289 (1986), 355-365. MR 779069 (86h:58079)
  • [BM-2] -, Dense orbits on the interval, preprint, 1984.
  • [Be-1] C. Bernhardt, Simple permutations with order a power of two, Ergodic Theory Dynamical Systems 4 (1984), 179-186. MR 766099 (86d:58092)
  • [Be-2] -, Oriented Markov graphs of the interval, preprint, 1984.
  • [BC] L. Bloch and A. Coppel, Stratification of continuous maps of an interval, Trans. Amer. Math. Soc. 297 (1986), 587-604. MR 854086 (88a:58164)
  • [Bl] A. Blokh, On sensitive mappings of the interval, Russian Math. Surveys 37 (1982), 203-204. MR 650765 (83k:58053)
  • [CM] E. Coven and I. Mulvey, Transitivity and the center for maps of the circle, Ergodic Theory Dynamical Systems 6 (1986), 1-8. MR 837972 (87j:58074)
  • [G] F. Gantmacher, The theory of matrices, vol. 2, Chelsea, New York, 1959.
  • [MS] M. Misiurewicz and W. Szlenk, Entropy of piecewise monotone mappings, Studia Math. 67 (1980), 45-63. MR 579440 (82a:58030)
  • [N] Z. Nitecki, Topological dynamics on the interval, Ergodic theory and dynamical systems. II (College Park, Md., 1979-80), pp. 1-73, Progress in Math., vol. 21, Birkhauser, Boston, Mass., 1982. MR 670074 (84g:54051)
  • [P] W. Parry, Symbolic dynamics and transformations of the unit interval, Trans. Amer. Math. Soc. 122 (1966), 368-378. MR 0197683 (33:5846)
  • [RZ] H. Russmann and E. Zehnder, On a normal form of symmetric maps of $ [0,1]$, Comm. Math. Phys. 72 (1980), 49-53. MR 573817 (81g:28020)
  • [Sa] A. N. Sarkovskiĭ, Co-existence of cycles of a continuous mapping of the line into itself, Ukrain Math. Z. 16 (1964), 61-71. (Russian, English summary) MR 0159905 (28:3121)
  • [St] P. Stefan, A theorem of Sarkovskiĭ on the existence of periodic orbits of continuous endomorphisms of the real line, Comm. Math. Phys. 54 (1977), 237-248. MR 0445556 (56:3894)
  • [SU] P. Stein and S. Ulam, Nonlinear transformation studies on electronic computers, Dissertationes Math. (Rozprawy Mat.) 39 (1964), 1-66. MR 0169416 (29:6666)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F08, 54H20, 58F20

Retrieve articles in all journals with MSC: 58F08, 54H20, 58F20

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society